4
$\begingroup$

Let $u$ be a real-valued harmonic function on $\mathbb{D}$, which extends continuously to the boundary. I wonder how to prove the inequality $$\int_\mathbb{D} e^{2u} dxdy\leq\dfrac{1}{4\pi}\left(\int_{\partial\mathbb{D}}e^uds\right)^2.$$

There are a lot of properties with harmonic function $u$ (like maximum principle and mean value equality), but I did not know how to handle with this $e^u$.

$\endgroup$
6
$\begingroup$

This is the isoperimetric inequality in disguise. Define the Riemannian metric with length element $e^{u(z)}|dz|$. The curvature of this metric is $$-e^{-2u}\Delta u=0,$$ so the metric is flat. Then your inequality says that the area of the disk is at most $1/4\pi$ times the square of the length of the boundary, the usual isoperimetric inequality for the flat metric.

Remark. It is sufficient to assume that curvature is non-positive, that is $\Delta u\geq 0$.

Ref. MR0936419 Burago, Yu. D.; Zalgaller, V. A. Geometric inequalities. Translated from the Russian by A. B. Sosinskiĭ. Springer-Verlag, Berlin, 1988.

Isoperimetric inequality for arbitrary surfaces is usually called Fiala-Aleksandrov inequality. The original publications are:

MR0006422 Fiala, F. Le problème des isopérimètres sur les surfaces ouvertes à courbure positive, Comment. Math. Helv. 13 (1941), 293–346, and

MR0052136 Aleksandrov, A. D. An isoperimetric problem, Doklady Akad. Nauk SSSR (N.S.) 50, (1945). 31–34.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.